Electronic Communications in Probability

On a bound of Hoeffding in the complex case

Mikhail Isaev and Brendan D. McKay

Full-text: Open access

Abstract

It was proved by Hoeffding in 1963 that a real random variable $X$ confined to $[a,b]$ satisfies $\mathbb{E} \, e^{X-\operatorname{\mathbb {E}} X} \le e^{(b-a)^2/8}$. We generalise this to complex random variables.

Article information

Source
Electron. Commun. Probab., Volume 21 (2016), paper no. 14, 7 pp.

Dates
Received: 17 June 2015
Accepted: 19 January 2016
First available in Project Euclid: 17 February 2016

Permanent link to this document
https://projecteuclid.org/euclid.ecp/1455717136

Digital Object Identifier
doi:10.1214/16-ECP4372

Mathematical Reviews number (MathSciNet)
MR3485383

Zentralblatt MATH identifier
1336.60030

Subjects
Primary: 60E15: Inequalities; stochastic orderings 33B10: Exponential and trigonometric functions

Keywords
complex random variable exponential function bound diameter Hoeffding

Rights
Creative Commons Attribution 4.0 International License.

Citation

Isaev, Mikhail; McKay, Brendan D. On a bound of Hoeffding in the complex case. Electron. Commun. Probab. 21 (2016), paper no. 14, 7 pp. doi:10.1214/16-ECP4372. https://projecteuclid.org/euclid.ecp/1455717136


Export citation

References

  • [1] S. Boucheron, G. Lugosi and P. Massart, Concentration Inequalities: A Nonasymptotic Theory of Independence, Oxford University Press, 2013.
  • [2] X. Fan, I. Gramay and Q. Liu, Exponential inequalities for martingales with applications, Electron. J. Probab., 20 (2015) 1–22.
  • [3] W. Hoeffding, The extrema of the expected value of a function of independent random variables, Ann. Math. Stat., 26 (1955) 268–275.
  • [4] W. Hoeffding, Probability Inequalities for sums of bounded random variables, J. Amer. Stat. Assoc., 38 (1963) 13–30.
  • [5] S. R. Lay, Convex Sets and their Applications, Courier Corp., 2007.
  • [6] H. P. Mulholland and C. A. Rogers, Representation theorems for distribution functions, Proc. London Math. Soc., 3 (1958) 177–223.
  • [7] I. Pinelis, Tchebycheff systems and extremal problems for generalized moments: a brief survey, 2011, arXiv:1107.3493
  • [8] J. A. Tropp, User friendly tail bounds for sums of random matrices, Found. Comput. Math., 12 (2012) 389–434.